Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 8, NWS Billings, MT

December 18, 20165 counties in Montana

NWS Billings, MT issued this high wind warning at Dec 18, 2016, 2:24 PM MST for 5 counties in Montana. It took effect at Dec 19, 2016, 12:00 PM MST. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2016, 2:24 PM MST (21:24 UTC)
In effect from
Dec 19, 2016, 12:00 PM MST
Expired
Dec 20, 2016, 4:17 AM MST
In force
16 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 19, 1:20 PM MSTNON-TSTM WND GST 722 Ssw Big Timber, MT
Dec 19, 1:45 PM MSTNON-TSTM WND GST 601 Sse Big Timber, MT
Dec 20, 1:30 AM MSTNON-TSTM WND GST 583 Ene Livingston, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS75 KBYZ 182124
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
224 PM MST SUN DEC 18 2016

MTZ041-065-066-192130-
/O.NEW.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
224 PM MST SUN DEC 18 2016

...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 6 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON MONDAY TO 6 AM MST
TUESDAY. 

* TIMING...BLIZZARD CONDITIONS SHOULD DIMINISH BY NOON MONDAY AS
  TEMPERATURES WARM TO AROUND FREEZING...LEAVING STRONG WINDS
  TO CONTINUE THROUGH THROUGH MONDAY NIGHT.

* IMPACTS...DANGEROUS CROSSWINDS INTERSTATE 90 FROM LIVINGSTON TO
  BIG TIMBER. SOME AREAS OF RESIDUAL BLOWING AND DRIFTING SNOW. 

* WINDS...SOUTHWEST GUSTS TO 75 MPH LIVINGSTON TO NYE...AND GUSTS
  TO AROUND 60 MPH IN BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
151 
WWUS75 KBYZ 191117
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
417 AM MST MON DEC 19 2016

MTZ041-065-066-201130-
/O.CON.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
417 AM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
MST TUESDAY...

* TIMING...BLIZZARD CONDITIONS SHOULD DIMINISH THIS AFTERNOON AS
  TEMPERATURES WARM TO AROUND FREEZING...BUT STRONG WINDS WILL
  CONTINUE THROUGH TONIGHT.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON
  TO BIG TIMBER. SOME AREAS OF RESIDUAL BLOWING AND DRIFTING SNOW.

* WINDS...SOUTHWEST GUSTS TO NEAR 80 MPH AROUND LIVINGSTON AND NYE...AND
  GUSTS TO AROUND 60 MPH IN BIG TIMBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED
WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
974 
WWUS75 KBYZ 191857
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1157 AM MST MON DEC 19 2016

MTZ028-063-200700-
/O.EXB.KBYZ.HW.W.0008.161219T1900Z-161220T0700Z/
SOUTHERN WHEATLAND-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP
1157 AM MST MON DEC 19 2016

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

* TIMING...WEST WINDS WILL STRENGTHEN THIS AFTERNOON AND CONTINUE
  THROUGH THE EVENING.

* IMPACTS...DANGEROUS CROSSWINDS ON HIGHWAY 191 THROUGH HARLOWTON
  AND JUDITH GAP. AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED
  VISIBILITY WILL IMPACT TRAVEL ON HIGHWAYS 191 AND 12.

* WINDS...WESTERLY GUSTS OF 50 TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED
WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ041-065-066-201300-
/O.CON.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
1157 AM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...

* TIMING...STRONG WINDS WILL CONTINUE THROUGH TONIGHT.

* IMPACTS...SIGNIFICANT BLOWING AND DRIFTING SNOW AND LOCALLY
  REDUCED VISIBILITY WILL IMPACT TRAVEL ON INTERSTATE 90 FROM
  LIVINGSTON TO BIG TIMBER...AND ON SOME RURAL ROADS ALONG THE
  BEARTOOTH FOOTHILLS.

* WINDS...SOUTHWEST GUSTS OF 65 TO 75 MPH AROUND LIVINGSTON AND
  NYE...AND GUSTS TO AROUND 60 MPH IN BIG TIMBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
613 
WWUS75 KBYZ 200405
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MST MON DEC 19 2016

MTZ065-210415-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
/O.NEW.KBYZ.WI.Y.0019.161220T0405Z-161221T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
905 PM MST MON DEC 19 2016

...WIND ADVISORY IN EFFECT UNTIL NOON MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST WEDNESDAY. 

* TIMING...STRONG WINDS WILL CONTINUE AT TIMES THROUGH WEDNESDAY
  MORNING.

* IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING
  TRAVEL DIFFICULT TO DANGEROUS AT TIMES. 

* WINDS...SOUTHWEST GUSTS OF 50 TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ066-210415-
/O.NEW.KBYZ.WI.Y.0019.161220T1300Z-161221T1900Z/
/O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
905 PM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO NOON MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO NOON MST
WEDNESDAY. 

* TIMING...STRONGEST WINDS TONIGHT...WITH SLIGHTLY WEAKER WINDS
  TOMORROW THROUGH WEDNESDAY MORNING.

* IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL
  DIFFICULT TO DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW MAY
  REDUCE VISIBILITY AT TIMES.

* WINDS...SOUTHWEST GUSTS OF 65 TO 75 MPH...DECREASING TO 50 TO 70 MPH
  FOR TUESDAY THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ041-201300-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
905 PM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...

* TIMING...STRONG WINDS WILL CONTINUE THROUGH LATE TONIGHT. WINDS
  ARE EXPECTED TO WEAKEN EARLY TUESDAY MORNING.

* IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS...SIGNIFICANT
  BLOWING AND DRIFTING SNOW...AND LOCALLY REDUCED VISIBILITY WILL
  MAKE TRAVEL DANGEROUS TO IMPOSSIBLE AT TIMES.

* WINDS...SOUTHWEST GUSTS OF 60 TO 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ028-063-200700-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T0700Z/
SOUTHERN WHEATLAND-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP
905 PM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...STRONG WIND GUSTS WILL PERSIST THROUGH MIDNIGHT TONIGHT
  AND WEAKEN OVERNIGHT INTO TUESDAY MORNING

* IMPACTS...DANGEROUS CROSSWINDS ON HIGHWAY 191 THROUGH 
  HARLOWTON AND JUDITH GAP. AREAS OF BLOWING AND DRIFTING SNOW 
  AND REDUCED VISIBILITY WILL IMPACT TRAVEL ON HIGHWAYS 191 AND 
  12. 

* WINDS...WESTERLY GUSTS OF 50 TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED
WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
474 
WWUS75 KBYZ 200643
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1143 PM MST MON DEC 19 2016

MTZ028-063-200745-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T0700Z/
SOUTHERN WHEATLAND-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP
1143 PM MST MON DEC 19 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING. PEOPLE ARE
URGED TO CHECK THE LATEST WEATHER REPORTS AND FORECASTS THROUGH
TUESDAY NIGHT AS WINDS MAY INCREASE AGAIN WITH A FRONTAL SYSTEM
MOVING ACROSS THE AREA.

$$

MTZ041-200745-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
1143 PM MST MON DEC 19 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED FOR NOW ACROSS THE AREA. HOWEVER...WINDS MAY
INCREASE AGAIN TUESDAY OR TUESDAY EVENING AS A FRONTAL SYSTEM
MOVES ACROSS THE REGION. PLEASE CHECK THE LATEST WEATHER REPORTS
AND FORECASTS BEFORE TRAVELING. 

$$

MTZ066-210645-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
/O.CON.KBYZ.WI.Y.0019.161220T1300Z-161221T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
1143 PM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO NOON MST
WEDNESDAY...

* IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL
  DIFFICULT OR DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW MAY
  REDUCE VISIBILITY AT TIMES.

* WINDS...SOUTHWEST GUSTS OF 55 TO 75 MPH...DECREASING TO 50 TO 65 MPH
  FOR TUESDAY THROUGH WEDNESDAY MORNING.

* TIMING...VERY STRONG WINDS TONIGHT...WITH SLIGHTLY WEAKER WINDS
  TOMORROW THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ065-210645-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-161221T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
1143 PM MST MON DEC 19 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING
  TRAVEL DIFFICULT OR DANGEROUS AT TIMES.

* WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH.

* TIMING...THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
306 
WWUS75 KBYZ 201117
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
417 AM MST TUE DEC 20 2016

MTZ066-211130-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/
/O.EXT.KBYZ.WI.Y.0019.161220T1117Z-161221T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
417 AM MST TUE DEC 20 2016

...WIND ADVISORY NOW IN EFFECT UNTIL NOON MST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS DOWNGRADED THE
WARNING TO A WIND ADVISORY.

* IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL 
  DIFFICULT OR DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW 
  MAY REDUCE VISIBILITY AT TIMES. 

* WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH. STRONGEST NEAR THE
  STILLWATER MINE. 

* TIMING...THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ065-211130-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-161221T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
417 AM MST TUE DEC 20 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS 
  MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. 

* WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH.

* TIMING...THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

MTZ028-041-063-211130-
/O.NEW.KBYZ.HW.A.0005.161220T2200Z-161221T1500Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
417 AM MST TUE DEC 20 2016

...HIGH WIND WATCH IN EFFECT FROM 3 PM MST THIS AFTERNOON THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 3 PM MST THIS AFTERNOON THROUGH
WEDNESDAY MORNING. 

* IMPACTS...SUDDEN DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS
  MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES.

* TIMING...LATE TODAY THROUGH WEDNESDAY MORNING. STRONGEST WINDS
  MOST LIKELY TO OCCUR LATE THIS EVENING. 

* WINDS...WESTERLY GUSTS UP TO 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS
COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 18, 9:56 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 18, 9:56 AM MST, 4 hours 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
956 AM MST Sun Dec 18 2016

.UPDATE...

I-90 is closed across Sweet Grass and Stillwater counties from
Springdale to Park City due to Blizzard conditions and severe
drifting. In the past half hour the airport in Livingston has
begun reporting Blizzard conditions as well. Pressure gradient re-
orients today from position favoring mainly Big Timber, to one
favoring both Livingston/Nye and Big Timber and this is playing
out as stronger winds are being noted recently in Livingston. Wind
gusts up to 40 to 60 mph can be expected in the Blizzard warning
today with gusts up to 40 mph in the Winter Weather advisory area.
Have recieved reports snow drifting across roads in the advisory
area and expect blowing and drifting snow to increase through the
afternoon. Cancelled the Wind Chill advisory as temperature and
wind combinations resulting in values significantly warmer than
criteria by 9am.

No big changes to the forecast this morning as going forecast in
really good shape. Temperatures will be tricky with hi-res models
showing some elevated locations even in southeast Montana getting
into the lower 20s, while river valleys stay in the lower teens.
Overall should be about 15 degrees warmer than yesterday. Areas
already in the mid teens will not see much more than 5 degrees of
further warming today.

Challenge for this afternoon will be how to adjust western
highlites as temperatures warm and snowpack settles in, and at what
point will blowing snow threat diminish due to warmth and/or a
lack of any additional snow available to be blown around. Looking
more sure that warning type winds in the 75 mph range will develop
by early Monday morning in Livingston and Nye. Will need to
decide on whether to extended Blizzard warning or change over to a
High Wind warning for Monday/Monday Night.

&&

.SHORT TERM...valid for Tdy and Mon...

Severe driving conditions continue between Livingston and Big
Timber with winds gusting over 50 mph at times. Blizzard Warning
in place looks good. The trick moving forward is whether or not we
will need to extend it past Monday morning when winds may actually
peak near 70 mph. The issue is the temperatures Monday may reach
freezing rapidly decreasing the whiteout threat, and loose snow
available for dispersion by the high winds may decrease. This
will likely be determined on future shifts. At any rate, even if
the Blizzard Warning is not extended it will likely be replaced
with a high wind highlight.

Pressure tendency is rising at this time thanks to passage of a
weak disturbance aloft and this is weakening the pressure gradient
across south central Montana and the gap areas. So we have seen
the winds at Livingston back off a bit at the airport as we
suspected it would. Winds will increase again only to weaken a bit
again with another disturbance in the NW flow that passes toward
evening. Thus it will go with the winds waxing and waning a bit
over the next 24 hrs. However, by Monday it appears the gradient
and mid level flow noticeably increase as the flow aloft become
more zonal. Guidance indicates the pressure gradient reaches 24 MB
between Idaho Falls and Lewistown by midday Monday and the cold
air retreats. This gradient is quite strong and our probability
guidance for warning criteria in the gap at Livingston is still
giving us near 100%. This suggests gusts approaching 70-75 mph are
possible. As mentioned above, we may need to wait and see how
temperatures respond and loose snow reacts before making any
adjustments to the Blizzard and Blowing Snow highlights.

Forecasting temperatures under these patterns is part guessing
and part trying to avoid any really bad error. We have
cold air pooled in valleys with plenty of snow cover which tends
to wash back and forth across many areas as the aforementioned
pressure gradient and wind directions change. Reading can change
10-20 degrees in short order. Given the snow cover we are still
generally going below guidance numbers until the downslope and
ensuing arctic retreat proves in can shift the balance. I have
also brought Billings down a bit due to the possibility of a
Big Horn Basin drainage pattern occurring as hinted at by a few
ensemble members.

This also affects our wind chill advisories. Trying to balance the
rise in temperatures against the increasing wind to the east can
be difficult. See no good reason at this point to adjust the wind
chill highlights in the east which is set to expire at noon today.
The wind chill highlight for Sheridan County we will cancel with
this package as winds are near calm in the Sheridan area now. BT

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Little in the way of changes for the extended forecast period.
Expect to see progressive and relatively unsettled pattern...with
lighter winds...and milder temperatures.

Winds will be decreasing Tuesday with more mild temperatures as a
shortwave approaches from the west. This wave should also bring
reasonable good Chance of snow from Roundup and Billings west.
Associated snowfall shifts eastward for Wednesday.Winds will
continue to be breezy...but should be much less than earlier in
the week. Broad cyclonic flow persists trough the extended
forecast period...pointing to unsettled weather through
keep...with several waves crossing the region. There are some
inconsistencies in models with regard to timing of waves crossing
ther region...but should bring some more chances for precip. That
said...so far...none of the models support significant snowfall.
Have continued with broadbrushed slight pops. AAG
&&

.AVIATION...

VFR conditions expected outside KLVM. Gusty winds will continue
from KBIL west this afternoon with gusts ranging from 30 to 40
kts. Gusts at KLVM are expected to reach 50+ knots by tonight.
Current wind speeds are yeild blowing snow which will occasional
drop visibilities under 1 mile at KLVM. Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 015 012/028 022/037 026/034 021/034 022/029 011/021
    1/Q 10/Q    14/S    42/S    11/N    22/J    22/S
LVM 017 014/031 026/037 024/032 023/034 021/027 011/022
    1/M 12/J    24/S    42/S    12/S    22/J    22/S
HDN 014 004/032 016/037 025/035 015/035 020/030 006/020
    1/Q 11/E    13/S    42/S    11/B    22/J    22/S
MLS 016 008/033 021/033 024/034 018/033 020/029 006/018
    1/B 11/B    22/S    43/S    01/B    22/J    21/B
4BQ 015 005/033 020/036 025/034 016/033 020/030 009/021
    1/B 10/B    11/N    42/S    01/B    21/N    21/B
BHK 014 009/030 018/030 021/031 016/030 018/026 006/015
    1/M 10/N    21/N    54/S    01/U    12/J    21/B
SHR 017 005/031 018/036 022/033 014/034 018/028 007/021
    1/U 10/B    11/E    32/S    11/B    22/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MST Monday FOR
      ZONES 28>30-34-35-38-39-42-57-63-64.
     Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
      40-41-65-66.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Dec 18, 1:12 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
112 PM MST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/18/2016  M64.00 MPH       SWEET GRASS        MT   AWOS

1257 PM     NON-TSTM WND GST 1 SSE BIG TIMBER        45.82N 109.96W
12/18/2016  M51.00 MPH       SWEET GRASS        MT   TRAINED SPOTTER

1144 AM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
12/18/2016  M51.00 MPH       STILLWATER         MT   MESONET

1124 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/18/2016  M61.00 MPH       PARK               MT   ASOS

1012 AM     NON-TSTM WND GST 10 E MOLT               45.85N 108.73W
12/18/2016  M50.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

0718 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
12/18/2016  M54.00 MPH       BIG HORN           MT   MESONET

0235 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
12/18/2016  M59.00 MPH       SWEET GRASS        MT   MESONET

0225 AM     NON-TSTM WND GST 6 S BIG TIMBER          45.75N 109.95W
12/18/2016  M52.00 MPH       SWEET GRASS        MT   MESONET

&&

RMS
Local storm report, Dec 18, 2:20 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/18/2016  M62.00 MPH       PARK               MT   ASOS

0145 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/18/2016  M56.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0124 PM     NON-TSTM WND GST 1 S BIG TIMBER          45.82N 109.96W
12/18/2016  M53.00 MPH       SWEET GRASS        MT   MESONET

1259 PM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
12/18/2016  M56.00 MPH       STILLWATER         MT   MESONET

&&

RMS

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.